New Mexico, 2025Damaging Winds in New Mexico, June 21, 2025
June 21, 2025 · NWS MAF · 2 events in 1 county or zone
Isolated showers and thunderstorms developed over the mountains with the aid of upslope flow. A localized microburst occurred with one of these thunderstorms near Carlsbad, resulting in severe winds and reports of damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and thunderstorms developed over the mountains with the aid of upslope flow. A localized microburst occurred with one of these thunderstorms near Carlsbad, resulting in severe winds and reports of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 12:00 PM MST, 3 hours 53 minutes earlier. Its key messages:
- Updated at 143 PM CDT Sat Jun 21 2025
- Mostly sunny skies and near normal temperatures with a low (10-30%) chance of thunderstorms near the Davis and Guadalupe Mountains this afternoon.
- Near normal to slightly below normal temperatures with a medium to high (30-80%) chance of rain for most locations west of the Pecos River on Sunday. These rain chances continue through early next week before decreasing by the latter half of the week (20-50%).
- Breezy conditions continue through early next week.
Area forecast discussion, Jun 21, 12:00 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Sat Jun 21 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 143 PM CDT Sat Jun 21 2025
- Mostly sunny skies and near normal temperatures with a low (10-30%)
chance of thunderstorms near the Davis and Guadalupe Mountains
this afternoon.
- Near normal to slightly below normal temperatures with a medium
to high (30-80%) chance of rain for most locations west of the
Pecos River on Sunday. These rain chances continue through early
next week before decreasing by the latter half of the week (20-50%).
- Breezy conditions continue through early next week.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 143 PM CDT Sat Jun 21 2025
The mid-level ridge that has dominated our weather recently
continues to slowly weaken and move off to our east. This change is
in response to the developing trough across the Pacific Northwest.
This has promoted continued lee troughing across the great plains
resulting in a strong southeast wind. Near-advisory-level wind
speeds can be expected through Sunday. Wind Advisories are in
effect for the plains of Southeast New Mexico and West Texas as a
result. Temperatures continue to be near normal this afternoon as
90s and lower 100s remain commonplace. Plentiful sunshine can be
expected for many. A low (10-30%) chance of afternoon
thunderstorms remains in the forecast for the Davis and Guadalupe
Mountain regions. Heading into Sunday morning, temperatures start
in the upper 60s and lower 70s. These temperatures are a touch
above normal and a result of the continued strong winds. The
aforementioned trough continues to deepen as it proceeds into the
northern Rocky Mountains by Sunday afternoon. This helps to reduce
temperatures a few degrees across the region. Slightly below
normal temperatures in the upper 80s to middle 90s should be a
welcomed sight for many. Afternoon and evening thunderstorm
chances increase as the trough approaches. A medium to high
(30-80%) chance of thunderstorms is to be expected for most areas
west of the Pecos River, especially nearest the Davis and
Guadalupe Mountains. Thunderstorm activity gradually dissipates
after sunset with another mild morning, similar to Sunday, to
start the work week on Monday.
-Chehak
&&
.LONG TERM...
(Monday through Friday)
Issued at 143 PM CDT Sat Jun 21 2025
Troughing persists to the west while ridging continues over the
eastern CONUS. Here in West Texas and Southeast New Mexico, high
pressure over the southeastern CONUS will maintain
southeasterly/southerly winds at the surface. This will allow for
moisture to continue filtering into our area. For locations roughly
west of the Pecos River, terrain effects coupled with pulses in the
southwesterly flow aloft allow for daily thunderstorm chances
through the Long Term Period. The best rain chances will be early in
the week (60-80%) for our far western counties in particular. By
Wednesday, thunderstorm chances continue, but the better chances
start shifting farther west outside of our area. Nevertheless,
locations west of the Pecos maintain 20-50% probabilities of seeing
beneficial rainfall through the end of the week, with the best
chances gradually becoming more concentrated in the higher terrain
(especially the Davis Mountains). Many of these locations will
likely see anywhere from 0.5-1.0 inch of rain by the time all is
said and done (> 70% chance). However, locally higher amounts can be
expected, and we will be keeping a close eye on the potential for
heavy rainfall and flooding. Meanwhile, locations roughly east of
the Pecos (particularly the Permian Basin of West Texas and Lower
Trans-Pecos) will be farther removed from the best forcing. As a
result, despite plentiful moisture, these locations will largely
miss out on the beneficial rains outside of a stray storm or two.
Besides the thunderstorm chances, breezy conditions look to continue
through early next week as we remain sandwiched between high
pressure to the east and the lee cyclone to the northwest.
Otherwise, temperatures slowly trend upwards into next weekend but
remain generally seasonable (highs in the upper 80s and 90s for
most, lows in the upper 60s and low 70s).
Sprang
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sat Jun 21 2025
VFR conditions continue with elevated southeast winds and gusts
between 25 and 35 kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 91 72 92 / 0 0 0 0
Carlsbad 73 94 71 86 / 10 50 60 70
Dryden 72 92 74 93 / 0 20 10 20
Fort Stockton 70 91 71 87 / 0 30 30 40
Guadalupe Pass 69 86 64 79 / 20 60 70 70
Hobbs 68 90 68 85 / 0 20 30 40
Marfa 65 84 64 79 / 20 70 70 80
Midland Intl Airport 72 90 73 89 / 0 0 10 10
Odessa 71 89 72 88 / 0 10 10 10
Wink 71 92 71 89 / 0 20 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 10 PM CDT Sunday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Ward-Winkler.
NM...Wind Advisory until 9 PM MDT Sunday for Central Lea-Eddy County
Plains-Northern Lea-Southern Lea.
&&
SHORT TERM...91
LONG TERM....13
AVIATION...91In the hours before
Special weather statement, Jun 21, 3:08 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
408 PM MDT Sat Jun 21 2025
NMZ028-212300-
Eddy County Plains NM-
408 PM MDT Sat Jun 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY COUNTY
THROUGH 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Lake Avalon, Otis, Cavern
City Air Terminal, and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3218 10422 3231 10438 3253 10424 3232 10403
TIME...MOT...LOC 2208Z 219DEG 7KT 3231 10425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
91Thunderstorm Wind, Eddy
- When
- June 21, 3:53 PM MST to 4:15 PM MST
- Where
- Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.330, -104.250
A maximum wind gust of 76 MPH was recorded at the ASOS station, KCNM Carlsbad.
Thunderstorm Wind, Eddy
- When
- June 21, 3:55 PM MST to 4:10 PM MST
- Where
- Eddy County, 1.5 mi NNW of Happy Vly
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.440, -104.280
Damaging winds from a microburst caused significant damage to The Living Desert Zoo and Garden State Park in western Carlsbad. Several large trees were broken, fencing was damaged, and a concrete retaining wall was toppled. Time is estimated, and winds are estimated to have been up to 80 MPH. The property damage cost is also an estimation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21 to 24, 20254 deaths · 4 events
- High Surf in Illinois, June 21, 20252 deaths · 1 injured · 2 events
- Rip Current in Michigan, June 21, 20251 death · 1 event
- Excessive Heat in South Carolina, June 21, 20251 death · 1 event
- Wildfire in New Mexico, June 21 to 22, 2025$4.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, June 21, 2025$202,000 · 50 kt wind · 6 events
- Rip Current and High Surf in Indiana, June 21, 20254 injured · 2 events
- Lightning Strike in Florida, June 21, 20253 injured · 1 event
- Excessive Heat in Illinois, June 21, 202522 events
- Heat in Tennessee, June 21, 202520 events
- Excessive Heat and Heat in Wisconsin, June 21 to 23, 202520 events
- Strong Wind in Wisconsin, June 21, 2025$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269376, 1269375.